Senior's Health

IV Medications for Bone Loss: What are the Side Effects?

Emily Dixon DO, of the TriHealth Orthopedic and Spine Institute, discusses side effects of IV medications for bone loss, or osteoporosis.

Osteoporosis: What is It?

Osteoporosis, commonly referred to as thin bones or low bone density, is a disease in which bones become fragile and more likely to fracture. Usually, the bone loses density, which measures the amount of calcium and minerals in the bone.

Combating Osteoporosis with Bone-Building Therapies

There are two main IV bone-building therapies, Zometa and Boniva. While these medications are effective, they are more expensive than traditional pills. “Typically, to get those covered through insurance you have to fail the oral medications,” Dr. Dixon tells Local 12’s Liz Bonis.

The most common side effect of Zometa and Boniva includes flu-like symptoms, like being shaky, “that usually last about 24 to 48 hours after you’ve had the IV infusion.”

If your doctor does prescribe one of these medicines, Dr. Dixon warns, “It can actually make your calcium levels in your bloodstream drop low, so it’s really important to make sure your doctor checks your vitamin D and your calcium levels before you have this done.”

Dr. Dixon also reminds patients that long-term studies on how well these medications actually stop bone breaks are still in the works.

Bone-Building Therapies: How Often Do I Need Them?

Typically, people on these medications only need the infusion annually.

Tags Orthopedics , Senior's Health

Last Updated: March 19, 2013